Mississippi, 2008

Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008

May 2 to 3, 2008 · NWS JAN · 45 events in 22 counties and zones

A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
$1.1 million
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd. As this severe weather episode evolved over the National Weather Service Jackson, MS service area, several tornadoes occurred, along with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 10:20 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 2, 10:20 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1120 AM CDT FRI MAY 2 2008

...A SIGNIFICANT WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND INTO
THE OVERNIGHT HOURS...

.DISCUSSION...NOT TOO MUCH HAS CHANGED IN THINKING ABOUT THE SEVERE
RISK. A MODERATE RISK FOR SEVERE STORMS STILL EXISTS ACROSS THE
DELTA WHILE A SLIGHT RISK FOR SEVERE WEATHER ENCOMPASSES THE REST OF
THE CWA. ALL THE INGREDIENTS SEEM TO BE LINING UP FOR A SIGNIFICANT
SEVERE WEATHER EPISODE ACROSS PORTIONS OF THE CWA...ESPECIALLY
ACROSS THE NORTHWEST. IT IS THIS AREA THAT LOOKS TO HAVE THE BEST
COMBINATION OF INSTABILITY...SHEAR AND FORCING THIS AFTERNOON AND
COULD SEE ALL MODES OF SEVERE WEATHER.

SO FAR THIS MORNING...A LINE OF STORMS CONTINUES TO SLOWLY MOVE
THROUGH CENTRAL AR AND INTO NORTHWESTERN MS. THIS IS A BROKEN LINE
AND IS EXPECTED TO SLOW DOWN THROUGH THE DAY WHICH WILL ALLOW OUR
CWA TO CONTINUE TO WARM UP AND DESTABILIZE. WELL AHEAD OF THIS LINE
A WEAK GRAVITY WAVE IS MOVING THROUGH OUR CWA AND HELPING TO DEVELOP
SHOWERS AND ISOLATED WEAK THUNDERSTORMS. THIS WAVE WILL CONTINUE TO
PUSH EAST INTO AN ENVIRONMENT THAT IS NOT AS UNSTABLE AS THE WEST SO
I AM NOT EXPECTING TOO MUCH WITH THIS. JUST AHEAD OF THE LINE A FEW
STORMS COULD DEVELOP THIS AFTERNOON AND QUICKLY BECOME SEVERE. THESE
STORMS WOULD HAVE A GOOD CHANCE OF BECOMING SUPERCELLULAR...
ESPECIALLY ACROSS THE DELTA. THIS WOULD PROVIDE AN ENHANCED RISK OF
TORNADOES AND VERY LARGE HAIL THIS AFTERNOON AND EARLY EVENING.
ACROSS THE REST OF THE CWA THERE IS THE CHANCE WE COULD SEE ISOLATED
TO SCATTERED CONVECTION WHICH COULD BECOME SEVERE BUT A CAP WILL
LIKELY BE IN PLACE WHICH WILL HELP KEEP THINGS MOSTLY QUITE UNTIL
LATE THIS EVENING AND TONIGHT AS THE FRONT AND THE UPPER LEVEL
SUPPORT GETS CLOSER. AS WE MOVE INTO THE EVENING AND OVERNIGHT HOURS
THINGS WILL BEGIN TO COOL ALOFT AS UPPER LEVEL SUPPORT MOVES IN.
THIS WILL GET THE BROKEN SQUALL LINE TO FILL IN BRINGING MORE OR A
DAMAGING WIND THREAT. THIS COULD ALSO ALLOW A FEW STORMS TO DEVELOP
AHEAD OF THE FRONT.

OUTSIDE THE SEVERE RISK IS HEAVY RAIN...AND THIS IS LOOKING TO BE A
BIG CONCERN. THE STEERING WINDS WILL BEGIN TO PARALLEL THE FRONT
MORE AND MORE OVERNIGHT. THIS WILL CAUSE THE SQUALL LINE TO MOVE
SLOW...UNLESS WE CAN GET A STRONG COLD POOL TO DEVELOP AND HELP PUSH
THE FRONT SOUTH. THE LATEST GFS IS TRYING TO SHOW THIS ACROSS THE
NORTH CENTRAL AND NORTHEAST HELPING TO PUSH CONVECTION SOUTH ACROSS
EASTERN MS. THAT SAID IT LOOKS QUITE LIKELY THAT THE FRONT WILL HANG
UP ACROSS THE SOUTHWEST TONIGHT AND EARLY TOMORROW SETTING THE STAGE
FOR QUITE A BIT OF RAIN ACROSS WRN/SWRN AND CENTRAL MS.

&&

.AVIATION...
TIMING OF THIS EVENT WILL BE DIFFICULT TODAY...SO MANY UPDATES WILL
BE NEEDED. AREA OF LOW CLOUDS WAS BREAKING UP...LOOKING FOR MOSTLY
MID LEVEL CLOUDS SHORTLY AFTER SUNRISE. SHOWERS AND THUNDERSTORMS
SHOULD MOVE INTO GLH IN THE 15-19Z TIME FRAME...MAYBE 17-22Z FOR GWO
AND 20-24 FOR GTR. FOR JAN/MEI IT WILL BE CLOSER TO 00Z. HBG MAY SEE
SHOWER AND THUNDERSTORM ACTIVITY IN THE LATE AFTERNOON...IF RAIN
DEVELOPS ALONG THE COAST AND MOVES NORTH. WILL KEEP THE
THUNDERSTORMS IN THE TEMPO GROUPS THROUGH THE PERIOD AND MAY HAVE TO
GO WITH MORE PROB GROUPS FOR JAN/MEI/HBG WITH THE UNCERTAINTY IN THE
TIMING ON STORM DEVELOPMENT. RAIN SHOULD END AT GLH/GWO 12-15Z
SATURDAY...15-18Z JAN/GTR AND 18-21 FOR MEI/HBG. WINDS WILL BE HIGH
AGAIN TODAY AT ALL SITES. GLH/GWO SHOULD SEE SUSTAINED WINDS AS HIGH
AS 22KTS AND GUSTS TO NEAR 35KTS. THE REST OF THE AREA SHOULD BE IN
THE 15 TO 25 KTS...WITH GUSTS TO NEAR 30KTS. ALTHOUGH THE GUSTS MAY
SUBSIDE AFTER SUNSET...SUSTAINED WINDS NEAR 15KTS WILL CONTINUE
UNTIL AFTER THE BOUNDARY PASSES EARLY SATURDAY MORNING THROUGH THE
AFTERNOON. 07

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       85  64  85  53 /  60  78  59   0
MERIDIAN      86  64  85  52 /  57  76  62   2
VICKSBURG     85  63  84  53 /  60  79  44   0
HATTIESBURG   85  67  84  56 /  56  72  67   9
NATCHEZ       85  66  85  55 /  59  78  57   0
GREENVILLE    83  60  83  51 /  75  84  22   0
GREENWOOD     83  62  83  51 /  74  82  30   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR MSZ026>033-036>039-042>066-072>074.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR MSZ018-019-025-034-035-040-041.

LA...LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS
     EVENING FOR LAZ015-016-023>026.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR LAZ007>009.

AR...WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING
     FOR ARZ074-075.

&&

CAB
Hazardous weather outlook, May 2, 5:31 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
631 AM CDT FRI MAY 2 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
631 AM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PRESSURE GRADIENT REMAINS TIGHT ACROSS THE REGION. BY MID
MORNING...WIND ACROSS THE AREA WILL BE SUSTAINED FROM 15 TO 25
MPH...WITH GUSTS APPROACHING 40 MPH. THE STRONGEST WINDS WILL BE OVER
THE NORTHWEST PORTIONS OF THE AREA...GENERALLY NORTH AND WEST OF A LINE
FROM GREENWOOD TO VICKSBURG TO BASTROP LOUISIANA. A WIND ADVISORY IS
IN EFFECT FOR THIS AREA UNTIL 9 PM. FOR THE REST OF THE REGION...A
LAKE WIND ADVISORY IN EFFECT UNTIL 9 PM.

ISOLATED TO SCATTERED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG
A PRE- FRONTAL TROUGH...AHEAD OF A STRONG COLD FRONT APPROACHING THE
REGION. AS THE LINE TRACKS EAST...WINDS...MOISTURE AND INSTABILITY
WILL INCREASE ACROSS THE ARKLAMISS. INCREASING WINDS AND INSTABILITY
OVER THE WESTERN PORTIONS OF THE AREA THIS AFTERNOON MAY LEAD TO
ISOLATED SEVERE STORMS ACROSS THE MISSISSIPPI RIVER DELTA REGION. AS
THE BOUNDARY MOVES INTO THE REGION THIS EVENING...SCATTERED SEVERE
STORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN RISKS THIS AFTERNOON AND EVENING. HOWEVER...A FEW TORNADOES WILL
ALSO BE POSSIBLE WITH ANY DISCRETE CELL DEVELOPMENT.

THE LINE OF STORMS WILL SLOWLY TRACK SOUTH AND EAST THROUGH THE
AFTERNOON AND EVENING. STRONG SOUTHERLY WINDS WILL CONTINUE TO BRING
PLENTY OF MOISTURE INTO THE AREA. THE BOUNDARY WILL LIKELY STALL
ALONG THE NATCHEZ TRACE THIS EVENING. AS SHOWERS AND THUNDERSTORMS
DEVELOP IN THE MOISTURE RICH ATMOSPHERE AND TRACK NORTHEAST...VERY
HEAVY RAINFALL MAY BE PRODUCED IN SHORT PERIODS OF TIME. THE
POTENTIAL FOR HEAVY RAIN AND PONDING WILL BE OF GREAT CONCERN. THE
POTENTIAL FOR SEVERE STORMS WILL DECREASE AS THE BOUNDARY MOVES SOUTH
AND EAST THROUGH THE ARKLAMISS. HOWEVER...ISOLATED SEVERE STORMS WILL BE
POSSIBLE FOR THE SOUTH AND EASTERN PORTIONS OF THE AREA THROUGH FRIDAY
NIGHT AS THE BOUNDARY MOVES THROUGH THE REGION. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN RISKS. HEAVY RAIN AND PONDING WILL ALSO
REMAIN OF CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE STORMS MAY LINGER INTO SATURDAY MORNING OVER EAST AND
SOUTHEAST. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
CONCERNS. THE BOUNDARY WILL SLOWLY MOVE INTO THE SOUTHEAST OVERNIGHT.
STRONG WINDS ALOFT AND PLENTY OF MOISTURE WILL LEAD TO ISOLATED
STRONG TO SEVERE STORMS THROUGH SATURDAY MORNING.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON THROUGH SATURDAY MORNING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 2, 12:38 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT FRI MAY 2 2008

MSZ054-062-021925-
LINCOLN MS-COPIAH MS-
138 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER NORTHERN LINCOLN COUNTY MOVING INTO
SOUTHERN COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF WESSON AT 138 PM
CDT...MOVING NORTHEAST AT 24 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH AND LINCOLN COUNTIES...INCLUDING THE CITY OF
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, May 2, 12:46 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT FRI MAY 2 2008

LAZ026-MSZ060-021930-
CONCORDIA LA-ADAMS MS-
146 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER CONCORDIA PARISH MOVING INTO ADAMS
COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTH OF DEER PARK AT 146 PM
CDT...MOVING NORTHEAST AT 21 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN ADAMS AND CONCORDIA PARISHES...INCLUDING THE CITIES OF
FERRIDAY...NATCHEZ AND VIDALIA...SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, May 2, 1:11 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI MAY 2 2008

MSZ054-021955-
COPIAH MS-
211 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER NORTHEAST COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF GALLMAN AT 211 PM
CDT...MOVING NORTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH COUNTY...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

AEC

The radar

The Jackson/Brandon,MS radar (KDGX), 43 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 14 hail, 4 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Hinds

When
May 2, 1:29 PM CST to 1:32 PM CST
Where
Hinds County, 3.19 mi SSE of Morgans to 1.36 mi SW of Terry
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.059, -90.355

Hail, Madison

When
May 2, 2:08 PM CST to 2:10 PM CST
Where
Madison County, 0.75 mi SW of Flora Lane Arpt to 1.62 mi W of Stokes
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.572, -90.279

Hail, Bolivar

When
May 2, 3:00 PM CST to 3:10 PM CST
Where
Bolivar County, 1.36 mi NE of Shelby to 5.16 mi E of Hushpuckena
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.964, -90.763

Hail, Bolivar

When
May 2, 4:23 PM CST to 4:24 PM CST
Where
Bolivar County, 1.47 mi ESE of Alligator Booga Fld
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.089, -90.678

Hail, Bolivar

When
May 2, 5:16 PM CST to 5:20 PM CST
Where
Bolivar County, 0.72 mi SSE of Francis to 1.34 mi E of Eldridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.060, -90.876

Hail, Bolivar

When
May 2, 5:43 PM CST to 5:44 PM CST
Where
Bolivar County, 3.11 mi NW of Waxhaw
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.956, -91.013

Hail, Bolivar

When
May 2, 6:15 PM CST to 6:38 PM CST
Where
Bolivar County, 2 mi W of Shelby to 3.6 mi E of Duncan
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.950, -90.815

Hail, Bolivar

When
May 2, 6:24 PM CST to 6:53 PM CST
Where
Bolivar County, 6 mi W of Lamont to 2 mi E of Benoit
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.530, -91.184

A swath of penny sized hail fell from a long lived supercell which produced a tornado along the Washington/Bolivar line and then another tornado Between Benoit and Cleveland.

Tornado, Washington

When
May 2, 6:32 PM CST to 6:33 PM CST
Where
Washington County, 3.02 mi WNW of Winterville to 3.05 mi NW of Winterville
Rating
EF0
Path length
1.36 mi
Path width
50 yd
Continued into
Bolivar, Ms (JAN)
Reported by
Trained Spotter
Coordinates
33.511, -91.121

Spotters viewed this tornado on the ground just west of Winterville and Lamont. The tornado had a little debris which was thrown across a field just west of Highway 1. The tornado was only on the ground between 2 and 3 miles with maximum winds around 85 mph. The tornado did cross into extreme southwest Bolivar County from far northwest Washington County.

Tornado, Bolivar

When
May 2, 6:33 PM CST to 6:35 PM CST
Where
Bolivar County, 1.73 mi W of Lamont to 1.78 mi NW of Lamont
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
33.529, -91.110

Spotters viewed this tornado on the ground just west of Winterville and Lamont. The tornado had a little debris which was thrown across a field just west of Highway 1. The tornado was only on the ground between 2 and 3 miles with maximum winds around 85 mph. The tornado did cross into extreme southwest Bolivar County from far northwest Washington County.

Tornado, Bolivar

When
May 2, 7:07 PM CST to 7:21 PM CST
Where
Bolivar County, 3.67 mi ENE of Benoit Vly Fld to 5 mi WNW of Cleveland
Rating
EF1
Path length
9.69 mi
Path width
200 yd
Property damage
$20,000
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
33.673, -90.922

Numerous hardwood trees were snapped and uprooted along the path along with some power lines snapped in one location. Maximum winds were around 105 mph.

Hail, Bolivar

When
May 2, 7:28 PM CST to 8:06 PM CST
Where
Bolivar County, 2.33 mi SSE of Eutaw to 5 mi W of Boyle
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.617, -91.122

Lightning, Bolivar

When
May 2, 7:30 PM CST
Where
Bolivar County, 1.88 mi W of Renova
Property damage
$35,000
Reported by
Newspaper
Coordinates
33.776, -90.762

Five air conditioning units were damaged by lightning which struck the Bolivar County Correctional Facility. All the units had to be replaced.

Flash Flood, Bolivar

When
May 2, 10:10 PM CST to May 3, 12:10 AM CST
Where
Bolivar County, Deeson to 1.24 mi ENE of Duncan
Cause
Heavy Rain
Crop damage
$500,000
Reported by
Newspaper
Coordinates
34.020, -90.870

Repetitive thunderstorms produced locally heavy rain between 4 and 6 inches across the northern half of Bolivar County. This rainfall flooded numerous fields with standing water covering large portions of farmland. This high water damaged and killed many crops which had to be replanted.

Thunderstorm Wind, Leflore

When
May 2, 11:17 PM CST
Where
Leflore County, 0.69 mi S of Schlater
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.640, -90.350

A portion of a metal awning was blown off at a gas station.

Hail, Washington

When
May 2, 11:25 PM CST to 11:30 PM CST
Where
Washington County, 0.88 mi ESE of Hollandale to 3.11 mi ESE of Darlove
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
33.165, -90.856

Thunderstorm Wind, Leflore

When
May 2, 11:30 PM CST
Where
Leflore County, 0.66 mi SSE of Ruby
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.691, -90.226

A few trees were blown down near Six Mile Lake, one large tree was down across the highway just north of Money.

Hail, Leflore

When
May 2, 11:31 PM CST
Where
Leflore County, 0.77 mi ESE of Money
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.644, -90.209

Thunderstorm Wind, Grenada

When
May 2, 11:48 PM CST
Where
Grenada County, 0.69 mi S of Holcomb
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.760, -89.980

A few power lines were blown down.

Tornado, Leflore

When
May 2, 11:49 PM CST to 11:51 PM CST
Where
Leflore County, 0.69 mi WNW of Mayday to 0.87 mi NE of Mayday
Rating
EF1
Path length
1.29 mi
Path width
300 yd
Property damage
$40,000
Crop damage
$300,000
Reported by
NWS Storm Survey
Coordinates
33.374, -90.331

This tornado briefly touched down near Morgan City. Numerous hardwood trees were snapped and uprooted along the short path. The most intense damage occurred in a pecan grove just north of the Yazoo River. One large tree fell on a house causing significant damage. Maximum winds were around 105 mph.

Hail, Humphreys

When
May 2, 11:56 PM CST to May 3, 12:08 AM CST
Where
Humphreys County, 3.25 mi NW of Gooden Lake to 0.84 mi N of Castleman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.168, -90.653

Thunderstorm Wind, Grenada

When
May 3, 12:05 AM CST
Where
Grenada County, 0.47 mi SW of Futheyville
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.775, -89.785

A few trees were blown down, one tree blocked a portion of Highway 8.

Thunderstorm Wind, Carroll

When
May 3, 12:07 AM CST to 12:25 AM CST
Where
Carroll County, 7 mi W of Coila to 2.9 mi N of Mc Carley
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.400, -90.091

Scattered trees were blown down across a large portion of central Carroll County.

Hail, Issaquena

When
May 3, 12:35 AM CST to 1:08 AM CST
Where
Issaquena County, 2.81 mi SW of New Fitler to 5 mi E of Valley Park
Measured
0.75 in hail
Reported by
Public
Coordinates
32.676, -91.059

Thunderstorm Wind, Yazoo

When
May 3, 12:41 AM CST
Where
Yazoo County, 0.59 mi E of Campbellsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.819, -90.690

Numerous large limbs were blown down around Holly Bluff.

Thunderstorm Wind, Warren

When
May 3, 1:25 AM CST to 1:26 AM CST
Where
Warren County, 1.2 mi WNW of Grange Hall to 1.38 mi NNE of Grange Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.259, -90.887

Multiple trees were blown down along Grange Ferry and Fisher Ferry Roads on the south side of Vicksburg.

Thunderstorm Wind, Jefferson

When
May 3, 2:11 AM CST
Where
Jefferson County, 0.83 mi E of Church Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
31.718, -91.236

Several trees were blown down on power lines.

Hail, Madison

When
May 3, 2:16 AM CST
Where
Madison County, 0.9 mi SE of Mansdale
Measured
1 in hail
Reported by
Public
Coordinates
32.510, -90.190

Thunderstorm Wind, Leake

When
May 3, 2:36 AM CST
Where
Leake County, 2.76 mi S of St Ann to 2.46 mi ENE of St Ann
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.740, -89.650

A couple trees were blown down, one on Jack Boot Road and the other blocking Highway 429.

Thunderstorm Wind, Leake

When
May 3, 2:54 AM CST
Where
Leake County, 1.17 mi SSE of Edinburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.784, -89.323

A couple trees were blown down, one blocked a portion of Highway 427.

Thunderstorm Wind, Franklin

When
May 3, 3:16 AM CST
Where
Franklin County, 0.69 mi N of Roxie
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
31.510, -91.070

Several trees were blown down on power lines.

Thunderstorm Wind, Lawrence

When
May 3, 3:26 AM CST
Where
Lawrence County, 3.42 mi ENE of Tilton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.439, -89.967

Numerous large limbs were blown down around Oak Vale.

Thunderstorm Wind, Smith

When
May 3, 3:30 AM CST
Where
Smith County, 5.47 mi SSE of Sylvarena
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.954, -89.329

One large pecan tree was blown down across Highway 531 along with numerous large limbs.

Thunderstorm Wind, Smith

When
May 3, 3:53 AM CST
Where
Smith County, 2.23 mi NW of Burns
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -89.580

A few trees were blown down near Burns.

Thunderstorm Wind, Smith

When
May 3, 4:21 AM CST
Where
Smith County, 3.09 mi SW of Sylvarena
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.990, -89.419

A couple of trees were blown down near the Leaf River.

Thunderstorm Wind, Smith

When
May 3, 4:25 AM CST
Where
Smith County, 4.03 mi SE of Center Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.890, -89.430

A few trees were blown down.

Thunderstorm Wind, Covington

When
May 3, 4:30 AM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.640, -89.560

A couple of trees were blown down, one along Sunset Road.

Thunderstorm Wind, Smith

When
May 3, 4:30 AM CST
Where
Smith County, Taylorsville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.830, -89.430

Several trees were blown down around town.

Thunderstorm Wind, Jasper

When
May 3, 4:44 AM CST
Where
Jasper County, 1.36 mi ESE of Stringer
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.860, -89.250

Several trees were blown down along County Road 1915 just east of Stringer.

Thunderstorm Wind, Clarke

When
May 3, 4:44 AM CST to 4:53 AM CST
Where
Clarke County, 2.43 mi W of Enterprise to 0.72 mi NE of Stonewall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.180, -88.862

Several trees were blown down across northwest Clarke County. A few were down along I-50 just west of Enterprise and others were down across roads around Stonewall.

Thunderstorm Wind, Lamar

When
May 3, 4:54 AM CST
Where
Lamar County, 0.91 mi SW of Wardwell Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.320, -89.380

A couple trees were blown down in West Hattiesburg.

Thunderstorm Wind, Jones

When
May 3, 5:00 AM CST to 5:12 AM CST
Where
Jones County, Moselle to 4.24 mi WNW of Ovett
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.500, -89.280

Scattered trees were blown down across the southern portion of Jones County. One large tree was across Moselle Road.

Thunderstorm Wind, Clarke

When
May 3, 5:04 AM CST
Where
Clarke County, 0.69 mi S of Snell
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.190, -88.500

A few trees were blown down across area roads.

Thunderstorm Wind, Forrest

When
May 3, 5:17 AM CST to 5:20 AM CST
Where
Forrest County, 4.81 mi S of Bonhomie to 5.01 mi WNW of Mc Laurin
Measured
68 kt (78 mph) estimated gust
Property damage
$30,000
Reported by
Utility Company
Coordinates
31.210, -89.317

Several trees were blown down along with some downed power lines and power poles. Damage occurred along Browns Bridge Road and around Elks Lake.

Thunderstorm Wind, Jones

When
May 3, 5:18 AM CST to 5:20 AM CST
Where
Jones County, 2.06 mi WNW of Blodgett to 1.59 mi N of Ovett
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.486, -89.010

Numerous trees were blown down around Ovett and the Landrum Community. One was down on a mobile home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101423, 101424, 101425, 101426, 101427, 101630, 101631, 101633, 101437, 101438, 101634, 102995, 103056, 103048, 103072, 103123, 103078, 103117, 103115, 103111, 103120, 103125, 103130, 103127, 103128, 103132, 103467, 103473, 103486, 103489, 103491, 103495, 103497, 103499, 103507, 103509, 103512, 103514, 103516, 103522, and more.